Idaho, 2017

Debris Flow in Idaho, May 18 to 20, 2017

May 18 to 20, 2017 · NWS OTX · 1 event in 1 county or zone

Periodic heavy rain and spring-time snow melt during March and April produced saturated soil conditions over north Idaho. Even during dry periods scattered debris flows continued to occur in the mountainous regions of north Idaho through May before soil conditions dried out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Periodic heavy rain and spring-time snow melt during March and April produced saturated soil conditions over north Idaho. Even during dry periods scattered debris flows continued to occur in the mountainous regions of north Idaho through May before soil conditions dried out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 3:41 AM PST, 5 hours 19 minutes earlier.

Area forecast discussion, May 18, 3:41 AM PST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 AM PDT Thu May 18 2017

.SYNOPSIS...
Scattered showers and a few thunderstorms will be possible
again this afternoon. High pressure begins to build over the
region Friday, before an upper level disturbance brings a renewed
threat for showers and thunderstorms Saturday, especially in
eastern WA and the ID panhandle. Sunday through early next week
will see temperatures continue to climb above normal under the
building ridge of high pressure.

&&

.DISCUSSION...
Today through Friday night: Anticipate a slow warming and drying
trend. The upper low pressure system responsible for recent rain
and snow will continue to pull away from the Inland Northwest.
Nonetheless, a band of moisture from it will remain with an
elongated upper trough over north Idaho. Winds will be light and
there looks to be little to push it out of the region. Currently a
mid level overcast deck lingers east of the Cascades into north
Idaho. Light spotty showers remain, more so over the Idaho
Panhandle into the morning hours. Snow levels are on the rise,
near 6K ft which should keep any additional light snow in the
higher elevations. Patchy fog will also be concern this morning
where the clouds thin, more likely in the Cascade valleys. By this
afternoon, surface based instability will increase and anticipate
a return of convective clouds and showers. The best area of
instability looks to be over northeast Washington and north Idaho,
albeit very weak with capes of 150-300 j/kg and LIs of -1 to -2.
Enough to include a slight chance of thunderstorms over the higher
terrain late this afternoon and early evening. Temperatures will
moderate today, rising about 3-8 degrees over yesterday. Skies
should partial clear overnight as showers decrease, although
boundary layer moisture will be high and could see a return of
patchy fog in the valleys by early Friday morning. Then expect
drier and warmer weather Friday as a ridge of high pressure begins
to build in from the southwest. Under light winds, anticipate
additional warming which should bring temperatures right near
average for mid May. Instability will increase again by Friday
afternoon with the main threat over north Idaho, but should see
just a small chance of mountain showers lingering into the early
evening. Mid level moisture and a few showers will spread in from
the northwest with the arrival of an upper level shortwave late
Friday night. /rfox.

Saturday remains to be the focus for impactful weather. Our
wrinkle in the building upper level ridge is on track...maybe just
a smidge faster than previous runs. Convective parameters (CAPE
200-500 J/Kg in northeast WA and peaking over the central ID
panhandle at 500-1000 J/Kg) remain sufficient to keep the mention
of thunder in the forecast. A potential bust factor is abundant
low level moisture in the form of overcast skies could limit
instability as the shortwave approaches resulting in scattered
showers over ID and isolated over WA. The latest NAM is suggesting
that the slightly earlier arrival of the shortwave will actually
result in showers during the morning and early afternoon hours
and then a clearing trend begins during the afternoon. Not high
enough confidence to put these details in the forecast quite yet
so maintained the chance of showers and slight chance of
thunderstorms wording.

After Saturday, the trend will be warmer and dryer for several
days. High pressure builds over the PacNW coast and remains fixed
through at least early next week. Temperatures creep up each day
through Tuesday. Beyond Tuesday, the models continue to have a
different idea of how an upper level low will drop south out of
Canada. The EC...which is the outlier...is persistent though with
its much farther west and vigorous wave dropping over Washington.
This would bring clouds and increased chances of rain as early as
Wednesday if it pans out. Stay tuned...could result in continued
above average temperatures and dry conditions or return to cool
and wet. /AB

&&

.AVIATION...
12Z TAFS: Mid level moisture band lingers over north Idaho with a
spotty showers early this morning. Trends show these showers will
be weakening but may be in the vicinity of KPUW and KLWS. VFR
conditions are anticipated this morning with a low chance of MVFR
with the showers. By the afternoon instability hit- and- miss
showers will be possible, with the better risk closer to the
mountains but some may stray into the vcnty of eastern TAF sites
after 21z. By 02z, convective clouds and showers should decrease
for the night. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  45  69  49  71  49 /  10  10   0  10  30  10
Coeur d'Alene  63  43  68  46  69  46 /  20  20  10  10  60  20
Pullman        61  41  67  44  68  45 /  20  10  10   0  40  20
Lewiston       66  45  73  50  74  50 /  10  10   0   0  40  20
Colville       65  43  69  48  73  48 /  30  10  10  10  40  10
Sandpoint      64  40  67  43  67  44 /  20  20  10  10  70  30
Kellogg        62  39  68  41  66  43 /  30  30  20  10  70  30
Moses Lake     72  45  76  51  78  51 /   0   0   0   0  10   0
Wenatchee      71  48  75  52  76  52 /  10  10   0   0  10   0
Omak           73  42  74  50  75  49 /  20  10   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 18, 5:02 AM PST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PDT Thu May 18 2017

IDZ001-004-WAZ037-038-191315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
602 AM PDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon. Most storms
will be weak with brief downpours and isolated lightning. Stronger
storms may bring gusty winds and small.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance for afternoon thunderstorms Saturday.
Temperatures will warm early next week and increase the mountain
snow melt. This could lead to rises on area rivers and streams.

IDZ002-003-026-027-WAZ031>036-041>044-191315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
602 AM PDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Shoshone

When
May 18, 9:00 AM PST to May 20, 10:00 AM PST
Where
Shoshone County, 6 mi SE of Calder to 3.59 mi S of Pocono
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
47.219, -116.090

The Forest Service reported a debris flow cutting Prospector Creek Road near Calder which necessitated a temporary road closure.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699572.